New York, 2020

Blizzard and Lake-Effect Snow in New York, February 26 to 29, 2020

February 26 to 29, 2020 · NWS ALY · 6 events in 2 counties and zones

Several inches of snow occurred in the western Adirondacks ahead of a strengthening low pressure system from the late evening of the 26th into the morning of the 27th. As the low continued to strengthen north of the area, cold air poured in and windy conditions developed.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Several inches of snow occurred in the western Adirondacks ahead of a strengthening low pressure system from the late evening of the 26th into the morning of the 27th. As the low continued to strengthen north of the area, cold air poured in and windy conditions developed. This allowed a lake effect snow band to form and persist from the morning of the 27th into the afternoon of the 28th. Localized blizzard conditions occurred within this band over northern Herkimer County. The main snow band moved north of the area during the afternoon of the 28th, but returned during the evening into the overnight hours, with a few more additional inches of snow. Total accumulation from the 26th through the 29th ranged from a couple of inches over southern Hamilton County to a foot and a half over northern Herkimer and northern Hamilton Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 26, 9:54 PM EST, 6 minutes earlier.

Area forecast discussion, Feb 26, 9:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
954 PM EST Wed Feb 26 2020

.SYNOPSIS...
A developing storm system will intensify as this system crosses
the region overnight. A period of rain, some wintry mixture
across the higher terrain, will move across the region overnight
with perhaps a rumble of thunder south of Albany. In the wake of
the rainfall, a strong cold front will usher in much colder air
on brisk west to northwest winds. Heavy lake effect snow will
develop and impact portions of the Adirondacks with blizzard
conditions expected. The weather is expected to quiet down
toward the second half of the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 945 PM EST, very little in the way of precipitation across
the region, other than some patchy drizzle, mainly across higher
terrain areas of the eastern Catskills.

Temperatures have dropped slightly across the upper Hudson
Valley (Lake George region) into the lower 30s and dewpoints
around or slightly below 30. Will have to watch trends once
steadier precipitation overspread this area from the south, as
pockets of freezing rain seem possible. Have added mention of
chances for freezing rain in this area tonight, with isolated
ice accretion amounts of a few hundredths of an inch possible.
Will also have to watch how far south these subfreezing
temps/dewpoints reach, as portions of northern Saratoga County
could eventually get a few pockets of freezing rain as well.
Have handled any patchy freezing rain or drizzle through
midnight with a Special Weather Statement at this time.

Otherwise, some patchy light rain and drizzle was developing
across eastern PA and southern NJ and was tracking rapidly
north. Expect this to track northward into the region after
midnight, with rapid increase in coverage from southwest to
northeast expected between roughly 1 and 3 AM.

Have also added mention of heavy rain for much of the region for
a brief window before daybreak, just ahead of the occluded/cold
front approaching from the southwest. Across higher terrain
areas of the Adirondacks, some locally heavy snow or a rain/snow
mix should occur as mid/upper level cooling commences closer to
daybreak.

Temps from Albany south and east should hold steady, or even
rise through daybreak, with some areas across the mid Hudson
Valley and western New England possibly reaching 50 degrees,
particularly where any downsloping occurs immediately west of
the southern Greens and Berkshires.

Previous discussion follows...

As of 345 PM EST...H2O vapor imagery shows the developing storm
with impressive developing jet across the Ohio Valley and
advecting into the Great Lakes region. Meanwhile, sub-tropical
jet was just downstream across the southeast Conus. So
inbetween, there is calm region with weak/broad isentropic lift
that is currently across the cwa. This will leave us with little
in the way of precipitation with occasional light drizzle into
the evening hours. Furthermore, as dewpoint depressions are
rather close, we will also add in some patchy fog (mainly for
the valley locations).

As upstream jets close to phasing and upper trough becomes
negatively tilted overnight, surface pressures should respond
rather quickly with falling pressures across PA/NY. Impressive
low level jet of values around or above 50kts from the southeast
will advect in across the region. Our climatological favored
areas of the Berks, Taconics and southern Greens will be
favorable for those higher magnitude winds to mix to the
surface, even within the fallen precipitation. Wind advisory
remains in effect for these areas. Elsewhere, thermal profiles
are quite diverse across the Dacks and southern Greens as trends
continue to favor a warmer profile. Dynamical cooling and
impressive lift may bring about some wet snow accumulations as
per the HREF ensemble guidance. So we will continue with the
winter weather advisory for these areas overnight.

The other minor concern will be the convective potential. Short
range guidance suggests the steep mid level lapse rates across
the Carolinas will quickly advect northward as Showalter values
drop at or below zero south of Albany. In fact, latest SWODY1
from SPC has lifted the general thunder across the southern
portions of the region. While the triple point axis is expected
to be along the I84 corridor per the RAP/HRRR, we introduced a
slight chance for thunder for those areas.

Temperatures will likely remain nearly steady or slowly rise in
areas overnight, a non-diurnal trend.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Blizzard Warning issued for northern Herkimer and Hamilton
Counties...

Close coordination with neighboring offices today. After a
closer look at HRRR/NAM3km, near meteorological bomb is expected
to occur across upstate NY. Impressive west-southwest wind
magnitudes of greater than 50kts is expected along with a rapid
H850 temperature drop through the morning hours Thursday.
Surface temperatures will likely drop where some freeze ups on
elevated surfaces may occur. While some snow showers or flurries
are expected north of the mid-Hudson Valley and NW CT, the main
focus will be the developing lake effect snow downwind of the
open waters of the Great Lakes. Trajectories favor a long fetch
with connections to Lake Superior. These type of mega-bands tend
to produce a significant amount of snow as this case will likely
be no exception. With increasing snowfall rates, wind speeds and
steep low level lapse rates for enhanced mixing, we will
increase the lake effect snow warning into blizzard warnings.
The trajectory favors a prolonged period of lake effect snow
later Thursday into Friday morning. Assuming the band remains in
place and not much disruption, a couple feet of fresh snow along
with blowing and drifting of the snow are expected. With low
equilibrium levels, some lightning may occur.

Elsewhere, wind gusts will be near advisory levels to the north
of the mid-Hudson Valley and northwest Connecticut as we will
continue to highlight in the HWO later Thursday into Friday.
Westerly wind anomalies of 1-3 standard deviations above normal
are progged per the latest GEFS across most of the region.

As arctic boundary drifts southward later Friday afternoon into
the evening hours, expectations are for the lake band to drift
southward. In addition, winds will have the opportunity to line
up down the Mohawk for some funneling to enhance wind gusts from
time to time. This boundary is expected to dive south of the
region Saturday morning as lake band becomes a multi-band and
mainly west of the cwa. Otherwise, some light snow showers or
flurries for portions of the region. Temperatures will remain
below normal along with wind chills into the single digits and
teens with some lower 20s south of Albany.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Our single lake effect snow band across the western Adirondacks
looks to shift southward on Saturday as a result of a stronger
shortwave and associated trough axis embedded within the overall
mature closed low passes over Lake Ontario. Guidance has trended
earlier with the arrival of this trough axis which now is expected
to arrive before 12z Saturday. As the 925-850hPa flow veers to
northwest, the band should be redirected towards the Mohawk Valley.
Since the fetch off the lake decreases in the northwest flow regime,
the band should lose intensity as it shifts south-southwest and
should result in mainly light snowfall accumulations. As the mid-
level flow becomes northwest by the afternoon, our single lake
effect band should become disrupted/disorganized to the point where
the western Mohawk Valley, Schoharie Valley and the eastern
Catskills are left with multi-banded Lake Effect snow.
Eventually, lake effect bands should exit into Central NY.

Otherwise, the trough axis looks to send in a reinforcing shot of
cold air with 850hPa dropping to -16C to -18C on Saturday so
temperatures should remain chilly with most areas only rising into
the 20s. In addition, our upper level closed low should be filling
in as it exits into the Canadian Maritimes with upper level ridging
building eastward. This should result in a tightening pressure
gradient and breezy conditions. The breeze should make it feel even
chiller.

Saturday night lake effect should be out of eastern NY and
persistent northwest flow/cold air advection should lead to another
chilly night. Lows should fall into the teens with single digits in
the western Adirondacks and southern Greens. Upper level ridging and
surface high pressure build into the Northeast on Sunday but with
the ridge axis remaining mainly to our west as per the ECWMF and CMC-
NH, high temperatures should only warm into the upper 20s to low
30s.

High pressure remains in place Sunday night through the first half
of Monday but then the weather pattern becomes much more active. A
persistent southwest flow regimes sets up through Wednesday with
multiple shortwave embedded in the flow progresses into the
Northeast. This should lead to multiple chances for precipitation
and we show chance POPs in the updated forecast each period from
Monday night through Wednesday. Temperatures in this flow regime
should remain mild and could even rise well-above normal into the
40s and 50s if the surface lows track inland which has been the
pattern for nearly this entire winter season. Mild temperatures
would support mainly rain expect perhaps some mix in the higher
terrain of the western Adirondacks and southern Greens. The exact
track of each surface low will determine the temperature profile and
thus precip type so we will continue to monitor model trends over
the coming days closely.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Clouds with patchy light rain/drizzle will continue through
this evening. This will lead to an oscillation between VFR and
MVFR, although can not rule out a few periods of IFR within any
drizzle.

Storm system moves across the region tonight. A steady moderate to
occasionally heavy rain will arrive between 07z-09z Thursday
from south to north. A rumble of thunder cannot be ruled out at
KPOU. A front lifts to the north between 12z-14z Thursday,
ending precipitation. Precipitation may end as a brief period of
snow at KGFL between 12z-14z. Lake-effect and upslope snow will
then develop later Thursday morning, which may be close enough
to KGFL/KPSF to allow for VCSH. Once the steadier rain develops,
expect mainly MVFR to IFR conditions to prevail. Conditions
should then improve to VFR by mid morning Thursday, although
could occasionally dip back to MVFR/IFR within any snow showers
later in the day at KPSF and possibly KGFL.

Wind will be light from the north to northeast through this
evening, and could remain from this direction even after
midnight with a slight increase in speed to 5-10 KT. At KPSF,
winds will become easterly overnight and increase to 10-15 KT
and may gust up to 25-30 KT.

With relatively light north to northeast surface flow tonight,
LLWS will be a factor at all sites between 07z-12z Thursday
with winds at 2000 feet increasing to between 45-55 kts from the
east/southeast. Surface wind will then turn to the west
Thursday morning at 10-20 kts, with some gusts of 30-35 KT
possible, especially during the afternoon hours at KPSF.

Outlook...

Thursday Night: Low Operational Impact. Breezy. NO SIG WX.
Friday: Low Operational Impact. Breezy. Slight Chance of SHSN.
Friday Night: Low Operational Impact. Slight Chance of SHSN.
Saturday to Monday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
A widespread rain will occur tonight. Some of this rain will
end as snow across the highest elevations. Storm total QPF will
be around one half to one inch, with a few locally higher totals
possible. The combination of this precip and melting snowpack
should allow for rises on rivers and streams, especially western
New England where the Hoosic River may experience a little
higher rise but still within its banks. Elsewhere, MMEFS
doesn't suggest this precip will be enough to cause any
flooding at this time with a few streams to reach action stage.

Behind the departing storm, colder and drier conditions (outside
of any lake effect snow) will move in for Thursday afternoon
through the weekend. This will allow rivers and streams to
recede. Colder weather will once again allow ice to rebuild on
areas rivers, lakes and ponds.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until 7 AM EST Thursday for NYZ054.
     Winter Weather Advisory until 10 AM EST Thursday for NYZ032-
     033-042.
     Blizzard Warning from 10 AM Thursday to 4 PM EST Friday for
     NYZ032-033.
MA...Wind Advisory until 7 AM EST Thursday for MAZ001.
VT...Wind Advisory until 7 AM EST Thursday for VTZ013.
     Winter Weather Advisory until 10 AM EST Thursday for VTZ013-
     014.

&&

SYNOPSIS...BGM
NEAR TERM...KL/BGM
SHORT TERM...Frugis/BGM
LONG TERM...Speciale
AVIATION...KL/Rathbun
HYDROLOGY...Frugis/BGM/Wasula
Hazardous weather outlook, Feb 26, 3:40 PM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
340 PM EST Wed Feb 26 2020

CTZ001-013-MAZ025-NYZ038>041-043-047>053-058>061-063>066-082>084-
VTZ015-271200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Eastern Windham-
340 PM EST Wed Feb 26 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
the southern Berkshires of western Massachusetts, the Mohawk and
Schoharie Valleys, Capital Region, eastern Catskills, Helderbergs,
Glens Falls and Saratoga Regions, the central and southern Taconics
and mid Hudson Valley in eastern New York and eastern Windham County
in southern Vermont.

.DAY ONE...Tonight.

Rain may changeover to snow for elevations above 1500 feet Thursday
morning. A light coating to slushy inch of accumulation may make for
locally slippery conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty westerly winds are expected Thursday into Friday. Some wind
gusts may exceed 40 mph, resulting in a few downed tree limbs, trees
or power lines. Isolated power outages are possible. A Wind Advisory
may be needed for some locations Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-NYZ054-271200-
Northern Berkshire-Eastern Rensselaer-
340 PM EST Wed Feb 26 2020

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
THURSDAY...

This Hazardous Weather Outlook is for the northern Berkshires
of western Massachusetts and eastern Rensselaer County of eastern
New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Gusty westerly winds are expected Thursday into Friday. Some wind
gusts may exceed 40 mph, resulting in a few downed tree limbs, trees
or power lines. Isolated power outages are possible. A Wind Advisory
may be needed Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

NYZ032-033-271200-
Northern Herkimer-Hamilton-
340 PM EST Wed Feb 26 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST THURSDAY...
...BLIZZARD WARNING IN EFFECT FROM 10 AM THURSDAY TO 4 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Northern Herkimer and Hamilton
Counties in eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Blizzard Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts or wind damage reports to the National Weather Service in
Albany New York.

NYZ042-VTZ014-271200-
Northern Warren-Western Windham-
340 PM EST Wed Feb 26 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST THURSDAY...

This Hazardous Weather Outlook is for northern Warren County in eastern
New York and western Windham County in southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Gusty westerly winds are expected Thursday into Friday. Some wind
gusts may exceed 40 mph, resulting in a few downed tree limbs, trees
or power lines. Isolated power outages are possible. A Wind Advisory
may be needed Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

VTZ013-271200-
Bennington-
340 PM EST Wed Feb 26 2020

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST THURSDAY...

This Hazardous Weather Outlook is for Bennington County in southern
Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

Gusty westerly winds are expected Thursday into Friday. Some wind
gusts may exceed 40 mph, resulting in a few downed tree limbs, trees
or power lines. Isolated power outages are possible. A Wind Advisory
may be needed Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts or wind damage to the National Weather Service in Albany New
York.

In the hours before

Special weather statement, Feb 26, 6:41 PM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Albany NY
641 PM EST Wed Feb 26 2020

NYZ033-042-083-270500-
Hamilton-Northern Warren-Southeast Warren-
641 PM EST Wed Feb 26 2020

...POCKETS OF FREEZING RAIN POSSIBLE THROUGH MIDNIGHT...

With temperatures hovering close to the freezing mark in some
areas, patchy freezing rain will be possible through midnight
across portions of the southern Adirondacks and Lake George
region.

Motorists and pedestrians should remain vigilant to possible icy
areas on ground surfaces, including untreated roadways, driveways
and parking lots.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 blizzard, 1 lake-effect snow. Local standard time, as filed.

Winter Weather, Northern Herkimer

When
February 26, 10:00 PM EST to February 27, 10:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
February 26, 10:00 PM EST to February 27, 10:00 AM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Blizzard, Northern Herkimer

When
February 27, 10:00 AM EST to February 28, 1:00 PM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Lake-Effect Snow, Hamilton

When
February 27, 10:00 AM EST to February 28, 1:00 PM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Weather, Northern Herkimer

When
February 28, 1:00 PM EST to February 29, 3:30 AM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
February 28, 1:00 PM EST to February 29, 3:30 AM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875938, 875939, 875940, 875941, 875943, 875944.